Weight Loss Drugs Like Ozempic Can Make You Look Older, Patients Say
Those lost pounds may come with an unwelcome side effect.
When Kim Kardashian dropped 16 pounds in three weeks to fit into a vintage Marilyn Monroe dress at the 2022 Met Gala, some speculated that she was taking semaglutide, a diabetes drug sold under the brand names Ozempic and Wegovy, and increasingly used off-label for weight loss. While Kardashian has not commented on the rumors—she told Allure she lost the weight with the help of a nutritionist and a trainer—the buzz about Ozempic, as well as tirzepatide (brand name Mounjaro), has only grown in recent months.
These drugs, which work by regulating blood sugar and suppressing appetite, are all the rage in certain circles, The New York Times reported. "Everybody is either on it or asking how to get on it," dermatologist Paul Jarrod Frank, MD, told the outlet about Mounjaro. "We haven't seen a prescription drug with this much cocktail and dinner chatter since Viagra came to the market."
However, some patients are noticing an unwanted side effect after using the meds. Read on to find out why one doctor says taking semaglutide and tirzepatide may make some people look older—and how you can reach a healthy weight without adding years to your appearance.
READ THIS NEXT: People Are Saying Ozempic Is a Weight-Loss Miracle. Is It Worth the Brutal Side Effects?
Ozempic and similar drugs are hugely popular right now.
Just how many people are taking Ozempic, Wegovy, or Mounjaro off-label in hopes of losing weight? Statistics aren't readily available, but in Oct. 2022 the U.S. Food and Drug Administration (FDA) added Ozempic to its database of medications experiencing supply issues—and it's currently still listed as "in shortage."
This is frustrating to diabetes patients who take the medication for its intended use. "We've heard reports of people really struggling to fill their prescriptions," Robert Gabbay, MD, chief science and medical officer for the American Diabetes Association, told U.S. News & World Report in Dec. 2022. "I still see patients at the Joslin Diabetes Center, and I can tell you that some of my patients have said, oh, yeah, you know, I had to go to lots of different pharmacies to finally find it. It's been a problem."
The term "Ozempic face" describes one possible side effect of the medication.
Is reaching your weight loss goal worth adding years to your appearance? That's the question some people are asking themselves right now, as the term "Ozempic face" enters the lexicon.
"'Ozempic face' refers to the increased wrinkling or hollowing of the face when people lose weight when on the drug Ozempic," Healthline explains.
And it's not just Ozempic that can cause this effect. Some patients are noticing this unwelcome change in their face after taking Mounjaro as well, The New York Times reported. Jennifer Berger told the outlet that although she was happy with her body when she shed pounds with the help of the drug, "I remember looking in the mirror, and it was almost like I didn't even recognize myself. My body looked great, but my face looked exhausted and old."
READ THIS NEXT: Snacking on This Helps You Lose Weight and Sleep Better, New Study Says.
Rapid weight loss often results in sagging skin.
"Medication … can cause rapid weight loss, and when this happens, it happens across the entire body, where any stores of fat are. This includes the face," board-certified family physician Laura Purdy, MD, tells Best Life. "As people lose weight, especially at a rapid pace, it can result in the skin that has been stretched out and fuller appearing to be sagging and hollowed out. Someone who has been very overweight will have excess skin on their face that previously accommodated all of the extra fatty tissue, which is no longer there."
In other words, it's not the drugs that are causing people to look older—it's the weight loss.
"While it is possible that some of this is due to the rapidity with which people lose weight when they are on the medication, there is nothing specific about the medicine itself that results in facial distortion, or causing someone to look strange," Purdy clarifies, noting that, "There are other changes that occur in the face and body with age, including sagging of the fat pads and loss of bone structure in the face, so it is possible that this also contributes."
Losing weight gradually can help save your face.
What should you do if you're at your wits' end trying to lose weight, and are considering trying one of these diabetes medications? As much as you may not want to hear it, losing weight the old-fashioned way, through diet and exercise, might be a more sustainable option—and may also help preserve your youthful appearance. Yes, losing weight this way takes more time—and that's the point, says Purdy.
"It's possible that the skin could do a better job of regaining elasticities and bouncing back if weight was lost at a slower pace," she explains.
But if you've already lost weight quickly and are distressed at your reflection in the mirror, she says there's no cause for despair. "The changes in the face would be expected to be temporary as well, and if someone were to gain their weight back, they may see that those changes are reversed."
For more health news sent directly to your inbox, sign up for our daily newsletter.
Cosmetic procedures and products are an option, too.
Cosmetic procedures are another option. "There are some procedures, such as micro-needling, surgical facelift, fillers, PDO thread lifts, and others, which can help with the appearance of facial changes that occur after lots of rapid weight loss," Purdy shares.
Licensed aesthetician Heather Wilson, director of marketing for EVER Skincare, says that if you don't want to go the surgical or filler route, certain skincare ingredients can be helpful.
"While fillers are often recommended as a form of treatment, these aren't right for everyone due to their cost and potential side effects," she explains. "Alternatively, incorporating ingredients that are known to support healthy collagen and elastin—such as peptides, hyaluronic acid, and vitamin C—will be the best measure against sagging skin."
Best Life offers the most up-to-date information from top experts, new research, and health agencies, but our content is not meant to be a substitute for professional guidance. When it comes to the medication you're taking or any other health questions you have, always consult your healthcare provider directly.